FUDiabetes

Liver dumping glucose & Metformin


#1

The liver dumps extra glucose for a variety of reasons like stress or monthly hormones.

For a non-D person, I’ve read that the liver stops dumping glucose when they eat because the alpha cells in the pancreas signal that it’s not necessary. If my alpha cells aren’t working properly because, perhaps, they got killed off with my beta cells, does that mean that my liver is always dumping glucose when I don’t need it (such as when I’m eating)?

Someone on TuD said that Afrezza reinstigates this signalling to the liver, so that the liver stops dumping while the Afrezza is active. They linked the article below.

Maybe this idea only applies to people with type 2 diabetes, but I’m a little confused by the whole thing. The person suggested that taking Metformin messes with all this signalling so it’d be better for people with T2 to start Afrezza, rather than Metformin.

I recently got a script for Metformin because I think I’m experiencing increased insulin resistance at night between around 7 pm until 2 am. I was planning to try it for a month to see if it helps. I’m also hoping it might help with my weight in a number of ways, but that thinking may be too optimistic. If it doesn’t help with the weight, then I’m going to be switching to Levemir or Lantus so that I can vary my basal dose more (e.g. days when I exercise).

However, my doctor really didn’t like the idea of prescribing Metformin. He said that my basal dose was low enough that he didn’t think it would help me at all, and that it might put me at risk of lows. He said that it seemed pointless since my A1c is so good… :roll_eyes: The visit was actually very frustrating for a variety of reasons, and I think I’m going to be switching endos within the next year.

I suppose I’m posting this topic because I’m trying to understand how all these drugs interact with each other and which effects of these drugs apply to people who’ve had type 1 for a long time. I’m trying to understand all the risks involved with adding a new medication. I’ve only ever used insulin to treat my diabetes.

For instance, is there a chance that I do still have some alpha cells left that have protected me from really severe lows (before my cgm I had a few prolonged ones during the night)? If so, by taking Metformin, will I be harming these cells? If I go off a month after starting, can I expect that everything would go back to how it was before or could these cells be permanently harmed?

Also, for those of you with T1 and on Metformin, is the risk of lows only the result of you needing to lower your basal dose? Or will there be a higher risk overall? I’m a little confused about the whole idea of an extra risk of lows. It seems like that risk would decrease once you’d lowered your basal dose to the right dose while on Metformin.

Thanks for reading! I appreciate any insights you experts have to offer.


#2

I’ve been taking metformin for years. I think it’s major effect is lowering liver dumping of glucose. For me it makes highs over 300 a thing of the past.

My doctor also recommended Victoza for liver dumping, although I have yet to try it.


#3

Did you experience a lot of lows when you first tried Metformin?


#4

My A1c has always been around 5.5-5.8, so I have a fair number of mild lows. But I don’t think they’ve been due to metformin.

I only take 500mg bid anyway.


#5

I’ve been taking 2000 mg of metformin for a year or two now (I started out with 1000 mg). I take the extended-release form in the morning.

I believe I did lower my basal dose a tad after starting, but at the moment my basal dose is as high as its ever been. My A1c has always been “good” but never fantastic (I have never been below 6%). My endocrinologist originally said he “wouldn’t bother” with metformin when I was asking about T2 drugs, because he thought it would have little to no impact. But, now that I’ve been on it, he said not to stop if it’s helping my BG, even though I have low vitamin B12, which surprised me (he did say to take B12 supplements daily, and my B12 level is being monitored). The low B12, if it’s caused by the metformin (and it may well be caused by something else), is the only side-effect I’ve had.

For me, metformin has definitely not prevented highs the way it has for @docslotnick. I can and do hit 300 on a regular basis and have hit over 500 since being on metformin. But it does help dampen down my dawn phenomenon significantly, though I do still have a tendency to rise in the early morning hours if my basal rate is not exactly right. Unfortunately, metformin has not had any impact on hormone-induced insulin resistance, which is why I originally wanted to try it; I still experience a 30-50% increase in insulin needs in the two weeks before my period.

When I accidentally miss metformin, I often spend the day with blood sugars of 200+, so I think it’s clear that it is doing something to help. I have not noticed any increase in lows or difficulty in treating lows at all. Before metformin and since, my alpha cells do not seem to respond much to lows, and I’ll run low for hours on end if I take no action to correct it, and have never really experienced a “rebound” unless it’s caused by me over-treating a low.

I have also heard great things about Victoza, but I haven’t tried it. I’ve thought about asking, but I don’t like the idea of adding more medication than necessary… I also tried an SGLT2 inhibitor, and I’d say that had a better impact on my blood sugar than metformin, but unfortunately it caused two yeast infections within six weeks and also caused me to create ketones far more easily than I do without (though I do produce ketones easily without, so maybe it wouldn’t be as much of an issue from someone who rarely produces ketones).


#6

I was hoping for this as well. My basal need fluctuations due to hormones are not as large as yours, but it can be a bit challenging to adjust my dose with Tresiba because it takes a few days before I see the effects of a change. If Metformin doesn’t help with this, I’ll likely switch to Levemir or Lantus.

It sounds like going off metformin may simply mean an increase in your insulin dose back to your prior dose? That would be the best case scenario for me. I just don’t want to start something that has some sort of irreversible effect. I’m probably just being paranoid there though.

This is also true for me. However, I have had prolonged severe lows at night (before a cgm) that didn’t result in seizures or a coma… so I do wonder if there may be some point where my alpha cells kick in to at least keep me alive, if lower than I should be. Maybe that’s just wishful thinking…

Overall, it sounds like my endo’s concern about more lows was unwarranted. I’ll just plan to adjust my basal dose as needed.

Thanks for your thorough reply. It’s helpful for me to read other’s experiences. I think I’ll give metformin a try for 1-2 months, but I think I’ll just start on the lowest dose of 500 mg of the ER version.


#7

Yeah, it’s hard to tell. I’ve also had severe lows overnight that obviously haven’t killed me, but it’s hard to tell if that’s because my alpha cells kicked in or because I was just lucky and my BG didn’t drop lower. I have had lows where people couldn’t get me to respond in the morning, and lows that make me wake up and barely able to treat myself in the middle of the night. But I’ve had other lows (since confirmed by CGM) where I’d wake up to find my entire body numb and my vision filled with static, but otherwise still able to treat myself. I’d long suspected that those symptoms were caused by prolonged lows, but it wasn’t till getting a CGM that I was able to confirm that. Maybe in those cases my alpha cells do help out a bit, or maybe I’ve just been lucky so far…

I have read from people with T1D who either never have sever lows or who have lows that are “self-corrected” by their body even without treatment. Both of those are definitely out of the realm of my experience even as a newly-diagnosed person.


#8

I started metformin about a year ago, and did not see increase in lows. But like that I see lower post meal BGs, even when I bolus shortly before meal.


#9

I started metformin and Fiasp at the same time. So it’s impossible for me to tell whether my much better post-meal blood sugars are due to metformin or Fiasp, or both. I still spike if I don’t pre-bolus, so I’d attributed it mostly to Fiasp, but in general my blood sugar seems more forgiving with post-meal numbers than it was several years ago. But so much changes during that time, who knows what the real cause is.


#10

Yeah, definitely not something I ever remember experiencing.


#11

All my lows are self-corrected. I shove donuts and orange juice into my mouth all by my self :stuck_out_tongue_winking_eye:


#12

This is completely off topic, but have you been tested for any MTHFR gene mutations?


#13

I haven’t, and have no idea how that gets tested or what the benefits would be, though I have heard of it in connection to autoimmune conditions, I think?


#14

You test for it with a simple blood test, though I know here in the US it’s not often covered by insurance. There’s a lot of different things to consider depending on which mutation(s) you have, but I was thinking specifically in your case, it’s recommended for those w/MTHFR mutations to take methylated (active form) b vitamins, because your body isn’t able to convert them to that active form as well/at all.